There was an error in this gadget

Friday, July 8, 2011

Tamoxifen, Friend or Foe?

I follow many, many blogs and cancer-related online chat forums. One I saw today really stung. A woman asked if anyone taking Tamoxifen had ever experienced debilitating bilateral posterior leg pain and the inability to walk or sit without intense pain. She mentioned that she had done all the tests, MRIs, x-rays, etc. with no resulting explanation for her pain. She added that her doctor took her off the Tam and her symptoms subsided significantly. Another woman mentioned that issue plus a host of others, including a persistent and unexplained cough.

Well, I have been on Tam for four years, and three years ago I started experiencing intense pain while sitting, then found it very painful to walk. I saw one doc, told me pelvic misalignment was the issue, and after a few of his treatments, I got worse, I could only walk if I dragged one leg. So much for him. Saw another Doc, said it was two torn hamstring muscles, the left side being severe. I explained that this was unlikely as surely I would have known when this happened (something like a sudden sharp pain would be memorable). However, I was desperate to walk so I agreed to try his “treatment”, a painful and useless platelet procedure. No change. Saw another Doc, he viewed the same MRI results and said that it wasn’t a hamstring issue, it was a disc issue. He offered another painful procedure. This time I was not gullible and refused. He then suggested physical therapy. No change. Next I consulted an integrative chiropractor; he suggested misalignment and stress being the culprit. I will never know if he was right, but after a year of his treatments and the massage therapy he suggested, I am fine. Was it the Tam? Who knows, but I am starting to think so.

And then there’s the cough…..

In December 2010, I started coughing. Still coughing a few months later, I went to my Internist and since I felt otherwise fine, he suspected lung cancer. Thankfully the tests were negative, and he suggested it could be asthma and allergies. Okay, so that makes sense. I started to believe maybe he was right, and that perhaps my mother’s chronic cough could have been that too, undiagnosed. Now, I am not so sure…..was it, is it the Tam? I will have to take this up with my oncologists, but so far, NONE of my doctors suggested this could be the culprit. It’s well known that bone and joint pain can be common, but not the type of pain at issue here. I’d like to think that they are simply not aware of the connection as I happen to have much respect for my doctors…..at the moment.

Perhaps it is all coincidence. Perhaps not. However, one thing I do know is that before an oncologist so quickly orders Tam, AI’s or Chemo for that matter, more needs to be learned and side effects/symptoms taken seriously. I would hate to think that I spent thousands and thousands of dollars and endured years in pain dealing with problems that could have been eliminated by stopping the Tam. Are my symptoms a small price to pay for avoiding recurrence? Maybe, but again….quality of life doesn’t seem to concern most doctors….maybe it’s time they started teaching this in med school. One last note….did I mention that inflammation increases the risk for recurrence….humm….wonder how much of it I’m hosting in my chest, legs, and derriere. Prevention should not be part of the problem.

To read more the possible side effects of Tamoxifen, please view:
http://www.drugs.com/sfx/tamoxifen-side-effects.html

Elyn Jacobs
elyn@elynjacobs.com
elynjacobs.blogspot.com


**********************************************************
Elyn Jacobs is President of Elyn Jacobs Consulting, Inc. and a breast cancer survivor. She empowers women diagnosed with cancer to navigate the process of treatment and care, and she educates about how to prevent recurrence and new cancers. She is passionate about helping others get past their cancer and into a cancer-free life.

7 comments:

  1. Elyn, thanks for sharing your experiences - I am sure that this will be helpful to many women. Everyone reacts to medications differently, and the longer women are on these drugs, the more unusual side effects we are seeing. It is a difficult decision to stop even temporarily tamoxifen or an aromatase inhibitor, and as a physician I am often uncomfortable if a patient expresses a desire to stop or to take a break, due to concern for cancer recurrence. However, quality of life is so important (life is just too short!) so I would encourage women to speak to their physicians about side effects that they are experiencing, work with your physician to come up with ways to improve the side effects, and if necessary, and hopefully with your doctor's support, stop the medications to see if you improve - then discussion needs to be held regarding the risks and benefits to continuing treatment. I agree that prevention should not be part of the problem, but unfortunately it often can be worse than the disease.

    ReplyDelete
  2. Thank you Dr Attai, I often think it is harder to be the doctor than the patient...the old DIYD-DIYD....I was very much against the Tam from the start, so I can imagine even if my onc suspected that it was the reason for my troubles, likely he could have been hesitant to suggest this. However, I do hope that more women become aware of these side effects...so much time and effort wasted seeing specialists for naught. Anyway, techically I only have six months more of Tam, so likely not a major issue if I stop now, and as Pre-men, not sure there is much else they can give me.

    ReplyDelete
  3. As patients we are not told of the side effects of some of these drugs that are supposed to stop the recurrence of cancer.
    We are not told of the severe and debilitating pain in our bones and joints that make moving one step in front of the other harder than breathing. These side effects are not new. Dr.s have to be a little more accountable to their patients, be honest from the start. I have been on them all over the past 2 years. The quality of my life has eroded to the extent that I have decided to stop these and look for alternative ways. I realize the chances but I am not going to stay in one place till the day I die.

    ReplyDelete
  4. Alli, I agree, especialy when a patient is considering chemo or a follow up drug that can cause permanant or substantial side effects. I guess the hardest part is that the drugs, while intended to help, often destroy quality of life and offer no guarantee of a cure. I also think that the side effects are downplayed by many doctors and certainly by the drug companies. I truly believe that in many cases, alternative therapies may be the best way to go.

    ReplyDelete
  5. My daughter is suppose to take Tam but after resarching the drug we decided against it.These major decisions have so many variable to consider. What stage your cancer is, your age, your psycological profile and the biggest of all is fear. Fear seems to drive most medical decisions. Tam only reduces the risk by 25%. There are many things we can do to reduce our risk factors without taking a toxic drug like Tam. God Bless Us All

    ReplyDelete
  6. Indeed...fear is what "forced" me into taking the Tam, but after much research, I stopped. Please view this post of natural aternatives to Tam:
    http://elynjacobs.wordpress.com/2012/01/15/natural-alternatives-to-tamoxifen/

    ReplyDelete
  7. Thanks for the post.Much thanks again. Much obliged.

    HGH Fragment

    ReplyDelete

If this blog was helpful to you, please let me know, thanks!